Alert archive / Pennsylvania / Tornado Warnings in 2009

Tornado Warning 11, NWS State College, PA

August 20, 2009Dauphin County, Northumberland County, Perry County, Pennsylvania

NWS State College, PA issued this tornado warning at Aug 20, 2009, 3:04 PM EDT for Dauphin County, Northumberland County, Perry County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 3:04 PM EDT (19:04 UTC)
Expired
Aug 20, 2009, 3:30 PM EDT
In force
26 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Dauphin County, PA, Northumberland County, PA, Perry County, PA

The radar

The State College radar (KCCX), 99 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KCTP 201904
TORCTP
PAC043-097-099-201930-
/O.NEW.KCTP.TO.W.0011.090820T1904Z-090820T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
304 PM EDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHEASTERN PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHWESTERN NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 330 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  MILLERSBURG...OR 18 MILES SOUTHWEST OF SELINSGROVE...MOVING EAST AT
  20 MPH.

* THE TORNADO WILL BE NEAR...
  MILLERSBURG AROUND 310 PM EDT...
  PILLOW AROUND 325 PM EDT...

THIS WILL IMPACT ROUTE 11/15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN A MOBILE HOME OR VEHICLE...LEAVE IT AND GET INSIDE A STRONG 
BUILDING. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH 
OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4052 7704 4059 7706 4062 7697 4065 7689
      4067 7683 4069 7678 4065 7676 4060 7672
      4054 7695
TIME...MOT...LOC 1903Z 250DEG 19KT 4056 7702

$$

FORECASTER: LAMBERT
1 follow-up statement
000 
WWUS51 KCTP 201926
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT THU AUG 20 2009

PAC043-097-099-201930-
/O.CON.KCTP.TO.W.0011.000000T0000Z-090820T1930Z/
DAUPHIN PA-PERRY PA-NORTHUMBERLAND PA-
326 PM EDT THU AUG 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
SOUTHWESTERN NORTHUMBERLAND...NORTHEASTERN PERRY AND NORTHWESTERN
DAUPHIN COUNTIES...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE ROTATION ASSOCIATED WITH A POSSIBLE TORNADO...HAS WEAKENED JUST 
TO THE SOUTHWEST OF BERRYSBURG...OR ABOUT 15 MILES SOUTH OF 
SELINSGROVE. DAMAGING STRAIGHT LINE...DOWNBURST WINDS IN EXCESS OF 
60 MPH ARE STILL LIKELY ALONG THIS POSSIBLE TORNADO TRACK. 

THE ROTATING STORM WAS MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4052 7704 4059 7706 4062 7697 4065 7689
      4067 7683 4069 7678 4065 7676 4060 7672
      4054 7695
TIME...MOT...LOC 1923Z 250DEG 19KT 4060 7689

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 1:39 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 20, 1:39 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
139 PM EDT THU AUG 20 2009

.SYNOPSIS...
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
FRIDAY AS A SERIES OF FRONTS MOVE EASTWARD ACROSS A WARM AND VERY
MOIST AIRMASS RESIDING OVER THE MID ATLANTIC REGION. THE MAIN
COLD FRONT WILL STALL OUT BEFORE REACHING THE MID ATLANTIC COAST
FRIDAY NIGHT INTO SATURDAY...AND INTERACT WITH DEEP TROPICAL
MOISTURE ASSOCIATED WITH HURRICANE BILL. HEAVY RAINFALL WILL BE
POSSIBLE ACROSS EASTERN PENNSYLVANIA ALONG THE STALLED FRONTAL
BOUNDARY THROUGH SATURDAY NIGHT. EXPECT COOLER TEMPERATURES AND
LESS HUMID CONDITIONS IN THE WAKE OF THE COLD FRONT.

&&

.NEAR TERM /THROUGH TONIGHT/...
MID MORNING FOG HAS LIFTED INTO A FAIRLY WIDESPREAD
STRATUS/STRATO CU DECK LATE THIS MORNING...THOUGH SOME SIGNIFICANT
BREAKS HAVE FORMED ACROSS SCENT PENN. THE PRIMARY SHORTWAVE AND
UPPER LEVEL SPEED MAX OF 50 KTS WAS LOCATED OVER WVA AT 15Z...AND
WILL TRACK NE ACROSS THE CWA THIS AFTERNOON/EARLY THIS EVENING.

XPC ATMS TO DESTABILIZE THIS AFTN AS POCKETS OF STRONG HEATING
ACTS ON RICH BOUNDARY LYR MSTR /SFC DEWPOINTS 65-70F/ IN PLACE OVR
THE REGION. MEAN SREF CAPES ARE ABOUT 1200 J/KG ACROSS MOST OF THE
CWA...WITH PLUME DIAGRAMS SHOWING THE MAJORITY OF THE MEMBERS
SUGGESTING MORE UNSTABLE CAPES ARE PROBABLE...CLUSTERING ON THE
HIGHER END OF THE ENVELOPE /BTWN 1500-2000J/KG/.

06Z AND 12Z NAM HAS ITS JUICED-UP MU CAPES OF 2500-3000 J/KG
NEAR...AND TO THE WEST OF THE LOWER SUSQ VALLEY BETWEEN 20Z AND
00Z FRI. 70-90 DEG OF VEERING WILL OCCUR IN THE SFC-700 MB LAYER
WITH MDTLY STRONG SFC-1.5 KM AGL BULK SHEAR. THIS WILL COMBINE
WITH THE AFOREMENTIONED HIGH CAPES TO PRODUCE AN EHI OF NEARLY
1.5 M2/S2 ACROSS THE CENTRAL MTNS AND LOWER SUSQ VALLEY LATE TODAY
(WHERE THE BEST DIFF HEATING SHOULD OCCUR AT THE WRN EDGE OF THE
EXTENSIVE STRATUS DECK COVERING MUCH OF ERN PENN - NEAR AND TO THE
NE OF THE ILL- DEFINED SFC WARM FRONT).

SPCS 11Z UPDATE EXPANDED THE SLIGHT RISK AREA A GREAT DEAL
EASTWARD - TO COVER ALL OF PENN THIS AFTERNOON/EVENING.

OTHER VALID PTS FROM THE EARLY MORNING DISCUSSION FOLLOW...

WATER VAPOR IMAGERY SHOWS A MID LVL DISTURBANCE TRACKING NEWD FROM
THE CENTRAL APPALACHIANS...WHICH MAY BE THE TRIGGERING MECHANISM
FOR DIURNAL CONVECTION. ADDITIONAL FEATURES OF INTEREST INCLUDE
BROAD PRE-FRONTAL SFC TROUGHING IN THE LEE OF THE
ALLEGHENIES...DIFFLUENT UPPER FLOW AND PERHAPS A REMNANT BOUNDARY
/THE OLD WARM FRONT/. ALTHOUGH MID LVL LAPSE RATES WILL REMAIN
WEAK OWING TO A VERY MOIST DEEP LYR AIRMASS...VERY STEEP LOW LEVEL
LAPSE RATES WILL CONTRIBUTE TO THE POTENTIAL FOR DAMAGING WIND
GUSTS IN LOCALIZED DOWNBURSTS. INCREASING BULK SHEAR MAY ALSO BE
SUPPORTIVE FOR A FEW ORGANIZED BOWING SEGMENTS WITH THE PRIMARY
THREAT AGAIN BEING DAMAGING WINDS.

THE AFOREMENTIONED REMNANT BNDRY/OLD WARM FRONT MAY ACT TO BACK
LLVL FLOW ENOUGH OVR THE MID/LWR SUSQ VLY TO ALLOW FOR A FEW
ROTATING UPDRAFTS GIVEN SLIGHTLY BETTER VEERING IN THE LOWEST 3KM.
THIS IS ALSO SUPPORTED BY 0-3KM EHI VALUES AOA 1 M2/S2. HI PWS WILL
SUPPORT LOCALLY HEAVY RAINFALL. THE 00Z 4KM SPC WRF RUN OF
SIMULATED REFLECTIVITY DEPICTS CONVECTIVE INITIATION AROUND 18Z
OVR THE CENTRAL MTNS WITH STORMS INTENSIFYING AS THEY PROPAGATE
EWS INTO THE SUSQ VLY IN A GENERAL SW TO NE FASHION.

TEMPS ON THE WHOLE TDY ONLY FEW DEGS ABOVE NORMAL...BUT IT WILL
FEEL MUCH WARMER GIVEN HIGH DEWPOINTS. CVRG OF SHWRS/TSTORMS WILL
DEC LATER TONIGHT WITH THE LOSS OF HEATING. ABV NORMAL MSTR LVLS
WILL KEEP LOWS MUGGY IN THE MID 60S TO LOW 70S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE MAIN SYNOPTIC COLD FRONT WILL APPROACH WESTERN PA EARLY FRIDAY.
AHEAD OF THIS FEATURE...MDL GUID SUGGESTS UPSTREAM TSTORM CLUSTERS
/PERHAPS ONGOING AT THE START OF THE PD IN THE OH VLY/ WILL MOVE
NNEWD INTO THE LWR GRT LKS DURING THE AFTN...ACCOMPANIED BY POTENT
SHORTWAVE ROTATING AROUND THE BASE OF THE CLOSED H5 LOW OVR
ONTARIO. SREF SHOWS THE BEST CAPES/EHI OVR SE PA INVOF OF LEE SFC
TROUGH...HOWEVER SPC DY2 OUTLOOK /SLGT RISK/ SUGGESTS POTENTIAL
FOR SVR MAY BE GREATER FURTHER N/W OVR THE CENTRAL MTNS WHERE DEEP
LYR SHEAR WILL BE MAXIMIZED DURING PEAK HEATING.

THE STRONG COLD FRONT WILL BEGIN TO SLOW...AND TEMPORARILY STALL OUT
ACROSS FAR ERN PENN LATER FRI NIGHT INTO SAT NIGHT AS THE UPPER
TROUGH SHARPENS AND POWERFUL HURRICANE BILL SWEEPS NORTHWARD SEVERAL
HUNDRED NM EAST OF THE MID ATLANTIC COAST.

EXPECT HIGH POPS ACROSS THE SUSQ VALLEY AND PTS EAST THROUGH MOST OF
THIS PERIOD...THOUGH THERE WILL BE THE TYPICAL DECREASE IN NOCTURNAL
INTENSITY TO THE TSRA AND ASSOCIATED RAINFALL RATES.

LATER SHIFTS WILL HAVE TO FOCUS ON A POSSIBLE FLOOD WATCH FOR AT
LEAST THE SMALLER STREAMS AND CREEKS NEAR...AND ESPECIALLY TO THE
EAST OF THE LOWER/MID SUSQ VALLEY AS OPERATIONAL NAM/GFS SHOWS 36 HR
QPF IN EXCESS OF 2 INCHES (SUPPORTED BY THE SUPER ENSEMBLES PWATS
OF 45 MM OR HIGHER...AND ITS ROUGHLY 60 PERCENT CHC OF OVER 1 INCH
OF QPF THERE). WOULDNT BE SURPRISED TO SEE ISOLATED 3-4 INCH
AMOUNTS FROM SCHUYLKILL COUNTY SOUTH INTO OUR FAR SERN ZONES BY SAT
NIGHT.

PRECIP IN THE FORM OF SCATTERED SHOWERS AND TSRA WILL BE MUCH
LIGHTER (UNDER 0.75) ACROSS THE WRN HALF OF THE CWA WHERE A
MEAN...WESTERLY LLVL FLOW WILL DROP PWATS TO NEAR NORMAL WITH ONLY
MARGINALLY STEEP MID LVL LAPSE RATES AS THE MAIN UPPER TROUGH AXIS
APPROACHES FROM THE OHIO VALLEY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SURFACE RIDGE BUILDS IN FOR SUN THROUGH TUE...BRINGING COOLER AND
DRIER CONDITIONS. CLOUDS WILL HANG TOUGH THOUGH AS COOL POOL REMAINS
OVERHEAD.

EXTENDED MODELS HINTING AT NEXT TROUGH POTENTIALLY ARRIVING BY
MID/LATE WEEK...SO LOW POPS REMAIN IN THE FORECAST AT THAT RANGE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A SIMILAR SITUATION WILL SET UP THIS AFTERNOON AS WE SAW WED AND
TUE...WHILE CURRENTLY MANY AIRFIELDS HAVE IMPROVED TO
VFR...SHRA/TSRA ARE DEVELOPING TO THE WEST OF THE CWA AND WILL
LIKELY EFFECT ALL AIRFIELDS IN THE COMING HOURS. EXPECT CONDITIONS
TO QUICKLY DROP TO MVFR/IFR IN THESE STORMS.

AS LOW LEVEL MOISTURE REMAINS IN PLACE...LOOK FOR PATCHY DENSE FOG
TO DEVELOP ONCE AGAIN THIS EVENING ACROSS THE REGION. AFTER THE
FOG MIXES OUT AS WINDS PICK UP TO NEAR 10KT STATEWIDE FRIDAY
MORNING...LOOK FOR ANOTHER ROUND OF GUSTY SHRA/TSRA AS A COLD
FRONT MOVES THROUGH THE REGION.

OUTLOOK...
SAT...MAINLY MVFR IN SHRA/TSRA...FOG...AND HZ.
SUN-TUE...MORNING FOG...THEN MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT/STEINBUGL
NEAR TERM...LAMBERT/STEINBUGL
SHORT TERM...LAMBERT/STEINBUGL
LONG TERM...RXR
AVIATION...DICKEY
Hazardous weather outlook, Aug 20, 11:18 AM EDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1118 AM EDT THU AUG 20 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211530-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1118 AM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS CENTRAL PENNSYLVANIA. THE PRIMARY THREAT WILL BE
DAMAGING WIND GUSTS. LOCALLY HEAVY DOWNPOURS WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Special weather statement, Aug 20, 1:43 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 PM EDT THU AUG 20 2009

PAZ057-063-065-201845-
CUMBERLAND PA-DAUPHIN PA-YORK PA-
143 PM EDT THU AUG 20 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
CUMBERLAND...NORTHWESTERN YORK AND SOUTH CENTRAL DAUPHIN COUNTIES
THROUGH 245 PM EDT...

AT 140 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LOWER ALLEN...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. A
15 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN MAY CAUSE RAPID RISES ON SOME SMALL STREAMS AND
CREEKS. ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR LOWER ALLEN...CAMP HILL...AND ENOLA AROUND
150 PM...NEW CUMBERLAND...LEMOYNE...WORMLEYSBURG...AND WEST FAIRVIEW
AROUND 155 PM...HARRISBURG AROUND 200 PM...STEELTON AND HARRISBURG
AROUND 205 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 232 AND 255...I-81 BETWEEN
MILE MARKERS 66 AND 76...I-83 BETWEEN MILE MARKERS 33 AND 50...I-283.

LAT...LON 4042 7676 4019 7664 4009 7699 4020 7707

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Aug 20, 1:48 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
148 PM EDT THU AUG 20 2009

PAZ028-050-056-057-201845-
DAUPHIN PA-JUNIATA PA-PERRY PA-SNYDER PA-
148 PM EDT THU AUG 20 2009

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL JUNIATA...NORTHWESTERN
DAUPHIN...PERRY AND SOUTHEASTERN SNYDER COUNTIES THROUGH 245 PM EDT...

AT 144 PM EDT...THE LEADING EDGE OF A DEVELOPING LINE OF STRONG
THUNDERSTORMS EXTENDED FROM 16 MILES EAST OF LEWISTOWN TO 12 MILES
SOUTHEAST OF LEWISTOWN TO 12 MILES NORTHWEST OF CARLISLE...MOVING
TOWARD THE EAST NORTHEAST AT 30 MPH.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
IN ADDITION A 30 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL AND COULD
CAUSE RAPID RISES ON SOME SMALL STREAMS AND CREEKS IN THE AREA.
FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY
THE THUNDERSTORMS.

THESE STORMS WILL BE NEAR LANDISBURG AROUND 200 PM...SHERMANSDALE
AROUND 210 PM...MEISERVILLE AROUND 220 PM...PORT TREVERTON AROUND 230
PM AND MILLERSBURG AROUND 240 PM.

LAT...LON 4031 7736 4029 7744 4036 7756 4042 7770
      4061 7729 4075 7686 4067 7689 4064 7694
      4062 7694 4061 7691 4037 7686 4027 7740

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Aug 20, 2:06 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
206 PM EDT THU AUG 20 2009

PAZ024-201915-
CAMBRIA PA-
206 PM EDT THU AUG 20 2009

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CAMBRIA COUNTY...

AT 204 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIGONIER
AND MOVING TO THE NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR WESTMONT AROUND 250 PM...BROWNSTOWN AROUND
255 PM...EAST CONEMAUGH AROUND 300 PM...VINTONDALE AROUND 310 PM AND
NANTY-GLO AROUND 315 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...ROUTE 422...STATE ROAD 56.

LAT...LON 4030 7906 4037 7899 4039 7900 4059 7888
      4062 7885 4038 7872 4028 7895 4028 7906

EXPERIMENTAL

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:13 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, York3 hr
Aug 19, 10:12 PM EDTAreal Flood WarningCTPCumberland108 min
Aug 20, 1:43 PM EDTSpecial Weather StatementCTPDauphin62 min
Aug 20, 1:48 PM EDTSpecial Weather StatementCTPJuniata, Perry57 min
Aug 20, 2:06 PM EDTSpecial Weather StatementCTPCambria69 min
Aug 20, 2:32 PM EDTAreal Flood AdvisoryCTPJuniata, Perry118 min
Aug 20, 2:40 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Northumberland, Perry, Snyder50 min
Aug 20, 3:10 PM EDTSpecial Weather StatementCTPLebanon50 min
Aug 20, 3:15 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Perry, Schuylkill60 min
Aug 20, 3:16 PM EDTSpecial Weather StatementCTPDauphin59 min
Aug 20, 3:20 PM EDTSpecial Weather StatementCTPLancaster25 min
Aug 20, 3:52 PM EDTSevere Thunderstorm WarningCTPLancaster, York53 min
Aug 20, 4:22 PM EDTSpecial Weather StatementCTPLancaster53 min
Aug 20, 4:29 PM EDTTornado WarningCTPLancaster31 min
Aug 20, 4:57 PM EDTTornado WarningCTPLancaster63 min
Aug 20, 5:15 PM EDTSpecial Weather StatementCTPMifflin60 min
Aug 20, 5:17 PM EDTSpecial Weather StatementCTPFranklin58 min
Aug 20, 7:57 PM EDTSpecial Weather StatementCTPMcKean33 min

Nearby

Tornado Warnings in Pennsylvania, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.